Alert archive / Wisconsin / Snow Squall Warnings in 2024

Snow Squall Warning 2, NWS Green Bay, WI

December 4, 2024Door County, Kewaunee County, Wisconsin

NWS Green Bay, WI issued this snow squall warning at Dec 4, 2024, 4:17 PM CST for Door County, Kewaunee County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2024, 4:17 PM CST (22:17 UTC)
Expired
Dec 4, 2024, 5:00 PM CST
In force
43 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Door County, WI, Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 75 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS53 KGRB 042217
SQWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Green Bay WI
417 PM CST Wed Dec 4 2024

WIC029-061-042300-
/O.NEW.KGRB.SQ.W.0002.241204T2217Z-241204T2300Z/
Kewaunee WI-Door WI-
417 PM CST Wed Dec 4 2024

The National Weather Service in Green Bay has issued a

* Snow Squall Warning for...
  Central Kewaunee County in northeastern Wisconsin...
  Door County in northeastern Wisconsin...

* Until 500 PM CST.

* At 420 PM CST, dangerous snow squalls extnded from Ephraim to 
  Sturgeon Ba to Algoma, moving southeast at 55 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

Highway 42 and Highway 57 will be impacted by the snow squals. 
Temperatures dropping below freezing this evening could result
in snow covered or icy roads. 

Locations impacted include...
Sturgeon Bay, Kewaunee, Algoma, Jacksonport, Ephraim, Egg Harbor,
Whitefish Bay, Brussels, Baileys Harbor, and Sister Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4501 8710 4486 8714 4477 8726 4455 8740
      4435 8747 4435 8763 4482 8770 4487 8764
      4493 8745 4506 8738 4518 8714 4516 8697
      4510 8695
TIME...MOT...LOC 2215Z 306DEG 50KT 4470 8728 

SNOW SQUALL...RADAR INDICATED

$$

Eckberg
2 follow-up statements
221 
WWUS53 KGRB 042238
SQWGRB

Snow Squall Warning
National Weather Service Green Bay WI
438 PM CST Wed Dec 4 2024

WIC029-061-042300-
/O.CON.KGRB.SQ.W.0002.000000T0000Z-241204T2300Z/
Kewaunee WI-Door WI-
438 PM CST Wed Dec 4 2024

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
NORTHEASTERN KEWAUNEE AND DOOR COUNTIES...

At 435 PM CST, a dangerous snow squalls extended from Egg Harobr and 
Baileys Harbor to Sturgeon Bay to Algoma, moving southeast at 65 mph.

HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
         blowing snow and visibility rapidly falling to less than 
         one-quarter mile. Wind gusts greater than 35 mph.

SOURCE...Radar indicated.

IMPACT...Travel will become difficult and potentially dangerous 
         within minutes.

Highways 42 and 57 will be impacted by the snow squalls. 

Locations impacted include...
Sturgeon Bay, Kewaunee, Algoma, Jacksonport, Egg Harbor, Whitefish
Bay, Brussels, Baileys Harbor, Casco, and Forestville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4505 8707 4501 8710 4486 8714 4476 8727
      4445 8747 4455 8764 4481 8770 4487 8764
      4493 8745 4507 8737 4514 8718 4510 8707
TIME...MOT...LOC 2235Z 298DEG 56KT 4466 8722 

SNOW SQUALL...RADAR INDICATED

$$

Eckberg
029 
WWUS53 KGRB 042255
SQWGRB

Snow Squall Warning
National Weather Service Green Bay WI
455 PM CST Wed Dec 4 2024

WIC029-061-042304-
/O.EXP.KGRB.SQ.W.0002.000000T0000Z-241204T2300Z/
Kewaunee WI-Door WI-
455 PM CST Wed Dec 4 2024

...THE SNOW SQUALL WARNING FOR NORTHEASTERN KEWAUNEE AND DOOR
COUNTIES WILL EXPIRE AT 500 PM CST...

The snow squall that prompted the warning has weakened. Therefore, 
the snow squall warning will be allowed to expire. Areas of light 
snow and blowing snow, along with snow and ice-covered roads will 
continue to make travel difficult early this evening.

&&

LAT...LON 4505 8707 4501 8710 4486 8714 4476 8727
      4445 8747 4455 8764 4481 8770 4487 8764
      4493 8745 4507 8737 4514 8718 4510 8707
TIME...MOT...LOC 2254Z 306DEG 50KT 4456 8703 

$$

Eckberg

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this snow squall warning went out at Dec 4, 3:47 PM CST, 30 minutes earlier. Its key messages:

  • Brief, heavy snow showers will continue to track across east- central and northeast Wisconsin through late this afternoon. These heavy snow bursts will bring visibility to a quarter miles or less, accompanied by strong winds, and make for a 15 to 60 minute window of significant travel impacts.
  • Lake effect snow showers will bring 2 to 5 inches of snow in most of Vilas County this evening and overnight. Amounts of 8 to 10 inches are possible in the northwest part of the county. Snow combined with strong winds will create hazardous travel into Thursday morning.
  • Increasing northwest winds and cold temperatures are expected to result in wind chill values of 0 to 10 degrees below zero late tonight into Thursday morning.
Area forecast discussion, Dec 4, 3:47 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
347 PM CST Wed Dec 4 2024

Forecast discussion for routine afternoon forecast issuance

.KEY MESSAGES...

- Brief, heavy snow showers will continue to track across east-
  central and northeast Wisconsin through late this afternoon.
  These heavy snow bursts will bring visibility to a quarter
  miles or less, accompanied by strong winds, and make for a 15 to
  60 minute window of significant travel impacts.

- Lake effect snow showers will bring 2 to 5 inches of snow in
  most of Vilas County this evening and overnight. Amounts of 8 to
  10 inches are possible in the northwest part of the county. Snow
  combined with strong winds will create hazardous travel into
  Thursday morning.

- Increasing northwest winds and cold temperatures are expected to
  result in wind chill values of 0 to 10 degrees below zero late
  tonight into Thursday morning.

&&

.DISCUSSION...
Issued at 347 PM CST Wed Dec 4 2024

Short Term...Tonight and Thursday

Focus is on the near-term forecast and heavier snow bands embedded
within the broader scale snow event.

As of 20Z surface low pressure was located in south-central
Ontario with a strong cold front extended to the southwest, which
was bisecting the GRB forecast area, located from roughly Iron
Mountain to east of Wisconsin Rapids at 20Z. Satellite imagery
shows the convective nature of the snow along the front.
Additional forcing from a potent midlevel shortwave and LFQ of an
upper jet is also present.

Low level lapse rates of 8.5 C/km or higher are evident along the
front, with a snow squall parameter around 3.0 (anything above
1.0 is considered noteworthy). As a result, have seen a lot of
embedded heavier snow showers within the broader area of light
snow. Brief visibility drops of 1/2 mile or less have been
observed upstream in central and western Wisconsin. Will continue
to track these showers as they move east into the Fox Valley and
east-central Wisconsin during the late afternoon. Specifically
reaching snow squall warning criteria is uncertain, as
visibilities must technically drop below 1/4 mile with sub-
freezing ground temperatures. However, regardless of if this
criteria is met, rapidly deteriorating conditions are likely for
anywhere from 15 to 60 minutes in many areas. Following the heavy
snow bursts, light snow and flurries will continue through mid-
evening, with minor additional accumulations..

After the front/heaviest snow comes through, winds will remain
strong and gusty through early tonight. Most locations will gust
up to 40 mph, but could be closer to 45 mph along the Lake
Michigan lake shore where there is stronger mixing. Therefore, a
Wind Advisory is in effect here this evening into Thursday
morning.

Meanwhile, the strong NW winds over Lake Superior will allow for
lake effect snow across mainly Vilas County into Thursday morning.
A Winter Storm Warning remains in effect until 6 AM Thursday.
Accumulations will range from 2 to 5 inches in most of Vilas
County, but up to 8 to 10 inches in the northwest part of the
county. Most of this will be before 6AM, with minor light snow
showers or flurries lingering into early afternoon.

On Thursday, conditions will generally trend quieter, with
decreasing clouds and winds. Wind chills Thursday morning will
range from about 0 to 10 below, and then improve into the positive
teens in the afternoon.

Long Term...Thursday Night Through Wednesday

Main highlights from this forecast period revolve around a roller
coaster of temperatures and the next chance for precipitation
sometime between late Sunday and Tuesday.

Temperatures...Cold Canadian air and high pressure will reside over
the area Thursday night into Friday, leading to below normal
temperatures. Thursday night's lows will range from the single
digits above zero in central and north-central WI to the low to
middle 10s in eastern WI. Although winds will be light, wind chills
as cold as the single digits above and below zero are anticipated
into early Friday morning. High temperatures on Friday will also be
below normal with highs ranging from the upper teens to middle 20s.
Strong return flow will shift into the area late Friday and lift
warming air back into the region. Temperatures will gradually warm
into the 40s by Sunday and continue on Monday for most locations.
Cooler air drops back into the area late Monday into Tuesday,
causing temperatures to fall back to the 20s and 30s.

Precipitation...Generally dry conditions are expected for much of
the extended. One of the exceptions is some light snow late Friday
into Saturday, but these showers should stay confined to the
WI/Upper MI border. The other exception is associated with a clipper-
like system that may bring widespread precipitation sometime between
late Sunday and Tuesday. Given the warmer temperatures, the
precipitation would start out as rain before switching to a
rain/snow mix and eventually to all snow sometime on Monday.
Precipitation amounts appear to be light, so the impact level should
stay low.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1150 AM CST Wed Dec 4 2024

The main aviation concern through this afternoon is the potential
for brief, heavy snow showers within the lighter snow passing
through. All TAF sites are expected to get some snow this
afternoon as a cold front approaches from the northwest. Embedded
within this, conditions are favorable for some localized, heavier
bands of snow to develop which would bring rapidly increasing snow
intensity, lowered visibility to 1/2SM or less, and strong winds
to 35+ kts. Exactly where these bands setup is difficult to
pinpoint. The most likely locations are from central into east-
central Wisconsin from 18-22Z. Included TEMPO groups in the TAF
update to highlight the best timing at each location. The
duration of any intense snow would be 30 to 60 minutes.

Meanwhile, light snow will be occurring across the area this
afternoon and evening, accompanied by lowered visibility of 1 1/2
SM to 6SM. W/NW winds will also increase with gusts of 30 to 40
kts possible through early tonight. Winds subside a bit overnight
and Thursday morning, but this is also when LLWS increases at
2kft.

Locations north of KRHI will get into heavier lake effect snow
this evening and overnight, resulting in a longer period of
MVFR/IFR flying conditions

Some improvement to flight conditions late Thursday morning and
afternoon as there is partial clearing of clouds and wind gusts
subside to around 20 kts.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Thursday for WIZ005.

Wind Advisory until 9 AM CST Thursday for WIZ022.

Wind Advisory until 6 AM CST Thursday for WIZ040-050.
&&

DISCUSSION.....KLJ/Kruk
AVIATION.......KLJ
Hazardous weather outlook, Dec 4, 3:44 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
344 PM CST Wed Dec 4 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052145-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
344 PM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered, heavy, snow showers will make for rapidly changing road
conditions late this afternoon, mainly in east-central Wisconsin.

Light snow and northwest wind gusts to 40 mph will create isolated
areas of blowing snow through this evening. The winds may also
make driving difficult for large vehicles, and could produce minor
tree and power line damage.

Significant lake effect snow is expected in Vilas County tonight,
with 2 to 5 inches in most places, and 8 to 10 inches possible in
northwest Vilas County. Northwest wind gusts could produce
significant blowing and drifting snow and hazardous travel.

Wind chills will drop to zero to 10 below tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Wind chills will remain in the zero to 10 below range through Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall, wind, and visibility
reports to the National Weather Service in Green Bay.

LMZ521-522-541>543-052145-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
344 PM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Northwest gales are expected tonight. A Gale Warning is in
effect.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Northwest gales will continue Thursday morning.

KLJ/Kruk

In the hours before

Special weather statement, Dec 4, 12:24 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1224 PM CST Wed Dec 4 2024

WIZ022-030-031-035>040-045-048>050-042230-
Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-
Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
1224 PM CST Wed Dec 4 2024

...LIGHT SNOW SHOWERS THIS AFTERNOON COULD PRODUCE BRIEF, HEAVIER
BURSTS...

Light snow is expected across central and east-central Wisconsin
this afternoon. Embedded within the lighter snow, conditions are
favorable for some brief, heavy snow showers. This could result in
a rapid increase in snow intensity, lowered visibility to half a
mile or less, and wind gusts up to 40 mph and blowing snow. If
driving, be alert for sudden changes in road conditions and
exercise winter driving precautions. Any heavy snow showers would
last 30 to 60 minutes and then depart.

WIZ010>013-018>021-073-074-042230-
Oneida-Forest-Florence-Northern Marinette County-Lincoln-Langlade-
Menominee-Northern Oconto County-Southern Marinette County-
Southern Oconto County-
1224 PM CST Wed Dec 4 2024

...LIGHT SNOW SHOWERS THIS AFTERNOON COULD PRODUCE BRIEF, HEAVIER
BURSTS...

Light snow is expected across northern Wisconsin this afternoon.
Embedded within the lighter snow, conditions are favorable for
some brief, heavy snow showers. This could result in a rapid
increase in snow intensity, lowered visibility to 1 mile or less,
and wind gusts up to 35 mph and blowing snow. If driving, be
alert for sudden changes in road conditions and exercise winter
driving precautions. Any heavy snow showers would last 30 to 60
minutes and then depart.

WIZ005-042230-
Vilas-
1224 PM CST Wed Dec 4 2024

...INCREASING SNOW INTENSITY...

Snow will continue across Vilas County from now through Thursday
morning, becoming heaviest this evening and overnight due to lake
effect from Lake Superior. Most places will get 3 to 5 inches of
snow, with as much as 8 to 9 inches in far northwest Vilas County.
Roads will become snow-covered and slippery, and strong winds will
result in blowing snow and lowered visibility to 1 mile or less at
times. Exercise winter driving precautions.

KLJ
Special weather statement, Dec 4, 2:44 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
244 PM CST Wed Dec 4 2024

WIZ013-020>022-031-037>040-045-048>050-073-074-042345-
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CST Wed Dec 4 2024

...REMAIN ALERT FOR BRIEF, HEAVIER BURSTS OF SNOW...

Conditions are favorable for brief, heavy snow showers over the
next 2 the 3 hours. These showers are embedded within a broader
area of light snow. These heavy snow showers could result in a
rapid increase in snow intensity, lowered visibility to a quarter
mile or less, and wind gusts up to 40 mph and blowing snow. If
driving, be alert for sudden changes in road conditions and
exercise winter driving precautions. Any heavy snow showers would
last about 15 to 45 minutes and then depart.

WIZ010>012-018-019-030-035-036-042345-
Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-Portage-
244 PM CST Wed Dec 4 2024

...REMAIN ALERT FOR BRIEF, HEAVIER BURSTS OF SNOW AND LOCALIZED
BLOWING SNOW...

Conditions are favorable for brief, heavy snow showers over the
next 1 to 3 hours. These showers are embedded within a broader
area of light snow. These heavy snow showers could result in a
rapid increase in snow intensity, lowered visibility to a half
mile or less, and wind gusts up to 40 mph and blowing snow. If
driving, be alert for sudden changes in road conditions and
exercise winter driving precautions. Any heavy snow showers would
last about 15 to 45 minutes and then depart.

WIZ005-042345-
Vilas-
244 PM CST Wed Dec 4 2024

...INCREASING SNOW INTENSITY...

Snow will continue across Vilas County from now through Thursday
morning, becoming heaviest this evening and overnight due to lake
effect from Lake Superior. Most places will get 3 to 5 inches of
snow, with as much as 8 to 9 inches in far northwest Vilas County.
Roads will become snow-covered and slippery, and strong winds will
result in blowing snow and lowered visibility to 1 mile or less at
times. Exercise winter driving precautions.

KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 2:01 AM CSTWind AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 3 more25 hr
Dec 4, 3:09 AM CSTWinter Storm WarningGRBVilas27 hr
Dec 4, 3:05 PM CSTSnow Squall WarningGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Oconto and 5 more40 min

Nearby

Snow Squall Warnings in Wisconsin, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.